Michigan, 2013Hail and Damaging Winds in Michigan, May 31, 2013
May 31, 2013 · NWS MQT · 3 events in 3 counties and zones
Upper disturbances moving through a warm and unstable air mass produced several severe thunderstorms over western Upper Michigan during the late afternoon and evening hours of the 31th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Upper disturbances moving through a warm and unstable air mass produced several severe thunderstorms over western Upper Michigan during the late afternoon and evening hours of the 31th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at May 31, 2:58 PM CST, 2 minutes earlier.
Area forecast discussion, May 31, 2:58 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
458 PM EDT FRI MAY 31 2013
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 456 PM EDT FRI MAY 31 2013
UPPER LOW CONTINUES TO SPIN OVER NORTHERN PLAINS. RICHEST MOISTURE
IS FEEDING MAINLY EAST OF LK SUPERIOR AND LK HURON WHILE DWPNTS OVER
UPR MICHIGAN ARE IN THE 50S TO LOWER 60S. STRONG LINE OF STORMS HAVE
FORMED VCNTY OF LK HURON AND JUST IN THE LAST HOUR TSRA HAVE BLOSSOMED
OVER ECNTRL MN INTO WCNTRL WI ON NOSE OF DRY SLOT WRAPPING AROUND
UPPER LOW. H7 WINDS INDICATE SSW WINDS 40 KTS SO TSRA CLUSTER MAY
CLIP IWD THROUGH 23Z. THUS FAR...DRIER AIR H85-H7 IS LIMITING TSRA
FARTHER EAST...THOUGH A FEW CU TOWERS ARE TRYING TO GO UP OVR NCNTRL
WI. SEVERE THUNDERSTORM WATCH WAS ISSUED IN THE LAST 30 MIN AND THIS
WILL INCLUDE WESTERN CWA BASED ON EXPECTED STORM MOTION. SIMILAR TO
YDY...0-1KM SHEAR IS 20-25 KTS OVR WESTERN WI. IF STORMS CAN ACHIEVE
A COLD POOL MAY BE ENOUGH BALANCE IN LOW-LEVELS TO SUPPORT POSSIBLE
DAMAGING WIND GUSTS. BASED ON ADDITIONAL TSRA FORMING OVER WCNTRL WI
INTO NORTHEAST IOWA AND LESSER CHANCE OF INSTABILITY BEING WORKED
OVER DOWNSTREAM INTO CNTRL WISCONSIN...SEEMS LIKELY THAT CLUSTERS OF
SHRA/TSRA WILL BE ADVECTING INTO AT LEAST WEST HALF OF CWA THROUGH
THE EVENING. UNLIKE YDY...MUCH STRONGER DEEP LAYER SHEAR UP OVER 50
KTS IS PRESENT IN THIS ENVIRONMENT WITH MLCAPE 1000-1500J/KG SO
SUPERCELLS ARE POSSIBLE. OVER 500 J/KG OF CAPE ABOVE -10C WILL
ADD THE RISK OF LARGE HAIL WITH THE STORMS.
BY LATER TONIGHT...NOSE OF MID-LEVEL DRY SLOT IS NORTH OF CWA AND
H85-H7 MOISTURE TRANSPORT SLIDES TO EAST. EXPECT SHRA/TSRA TO ROLL
ACROSS EASTERN HALF OF CWA BEFORE ENDING IN THE EARLY MORNING HOURS
OF SATURDAY. A MINIMUM IN COVERAGE IN PRECIP IS EXPECTED AFTER 09Z
TONIGHT THROUGH 15Z ON SATURDAY IN THE SUBSIDENCE REGION IN WAKE OF
CONVECTION TONIGHT. SHORTWAVE OVER DAKOTAS ON NORTH FLANK OF UPPER
LOW SLIDES ACROSS UPPER LAKES ON SATURDAY. EXPECT EXPANSION OF SHRA
BY EARLY AFTN OVER WESTERN CWA AND EVENTUALLY MOVING INTO CNTRL CWA.
MLCAPES FORECAST TO STAY BLO 500J/KG BUT THERE IS DECENT COVERAGE OF
TSRA THIS AFTN EVEN WHERE CAPES WERE NOT AS HIGH...SO WILL INCLUDE
AT LEAST A CHANCE OF TSRA. COLD FRONT REACHES NORTHWEST CWA IN THE
AFTN WITH TEMPERATURES HEADING DOWNWARD AFTER THE WARM SPELL OF THE
LAST FEW DAYS. BASED ON UPSTREAM TEMPS NORTH OF THE LOW...WOULD NOT
BE SURPRISED TO SEE TEMPS FALL INTO THE 40S ALONG LK SUPERIOR SHORE
ACROSS KEWEENAW WITH PERHAPS SOME FOG OR STRATUS ADVECTING ONSHORE
AS WELL. ELSEWHERE...TEMPS WILL PROBABLY MAKE IT INTO THE 70S BEFORE
TEMPS SLIDE LATER IN THE DAY AS COOLER AIR ARRIVES. SO LONG TO THE
70S AND 80S...FOR NOW.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 456 PM EDT FRI MAY 31 2013
SATURDAY NIGHT...
THE MODELS GENERALLY IN GOOD AGREEMENT WITH THE SLOW PROGRESSION OF
THE MID LEVEL TROUGH FROM THE UPPER MS VALLEY THROUGH THE WRN GREAT
LAKES. FORCING FROM MODERATE 700-300 QVECTOR CONVERGENCE ASSOCIATED
WITH THE TROUGH ALONG WITH DEEP MOISTURE WILL SUPPORT NUMEROUS SHRA
ACROSS MOST OF THE CWA. MDL CONSENSUS SUGGESTS GREATER PCPN
CHANCES/QPF SHOULD DEVELOP OVER THE WEST HALF OF THE CWA LATE
SATURDAY BEFORE SHIFTING INTO THE EAST SATURDAY EVENING AND
OVERNIGHT. MODEL AVG QPF SUGGEST AT LEAST 0.50 TO 0.75 INCH OF
RAINFALL POSSIBLE BY SUNDAY MORNING ACROSS MUCH OF THE CWA.
SUNDAY...AS THE TROUGH SHIFTS TO THE EAST...COLD SEASON TYPE PCPN IS
EXPECTED OVERNIGHT SAT NIGHT INTO EARLY SUNDAY WITH 850 MB TEMPS
DROPPING TO NEAR -2C AND GREATER PCPN OVER THE NORTH WHERE STRONGER
NRLY UPSLOPE FLOW DEVELOPS. ANY REMAINING WRAP-AROUND PCPN
SUNDAY...RAIN AND DRIZZLE...SHOULD DIMINISH BY AFTERNOON AS RDGG AND
DRIER AIR SHARPLY BUILD IN FM THE WEST. UNSEASONABLY COLD CONDITIONS
WILL PREVAIL WITH BLUSTERY N-NW WINDS KEEPING TEMPERATURES IN THE
MID TO UPPER 40S NEAR LAKE SUPERIOR AND IN THE LOW TO MID 50S INLAND.
SUN NIGHT INTO MON...WITH HIGH PRES BUILDING INTO THE REGION SUNDAY
NIGHT EXPECT IDEAL RADIATIONAL COOLING CONDITIONS. IN CLOSEST
PROXIMITY TO SFC RDG AXIS...MIN TEMPS SHOULD PLUMMET INTO THE LOWER
30S OVER THE INTERIOR WEST WHERE AREAS OF FROST ARE EXPECTED. ALL
MODELS NOW LATCHING ONTO IDEA OF ANOTHER VORTEX FM NRN ONTARIO
MOVING DOWN ACROSS NRN AND ERN LAKE SUPERIOR SUN EVENING. PCPN AND
CLOUDS WITH THIS FEATURE ARE EXPECTED TO REMAIN JUST TO THE NE OF
THE CWA. HOWEVER...IF THE MODELS TREND FARTHER SOUTH...GREATER CLOUD
COVER AND SOME LIGHT PCPN MAY BE POSSIBLE INTO NE UPPER MICHIGAN.
MON NIGHT...ANOTHER NIGHT WITH GOOD RADIATIONAL COOLING CONDITIONS
WILL BRING THE POTENTIAL FOR MORE FROST FOR INLAND PORTIONS OF THE
CENTRAL AND WEST.
TUE-FRI...WITH THE DRY SE FLOW AROUND THE DEPARTING RIDGE...THE GFS
AND ECMWF HAVE TRENDED TOWARD SLOWER ARRIVAL OF PCPN AS THE NEXT MID
LEVEL LOW MOVES THROUGH THE NRN PLAINS AND A SFC TROUGH MOVES INTO
MN...SO TUE LOOKS DRY. HOWEVER...BY TUE NIGHT INTO THU PCPN CHANCES
WILL AGAIN INCREASE AS MOISTURE RETURNS TO THE AREA AND MID-LVL TROF
AXIS DRAWS CLOSER TO THE UPPER GREAT LAKES. LOOKING AT MUCAPE VALUES
LOOKS LIKE THERE MAY BE ENOUGH INSTABILITY TO SUPPORT A MENTION OF
POSSIBLE THUNDER WED NIGHT INTO THU EVENING. MODELS HINT AT A TREND
TOWARD DRIER WX BY NEXT FRIDAY AS CONSENSUS OF MODELS...ESPECIALLY
THE 12Z ECMWF...INDICATE MID-LVL TROF AXIS PUSHING EAST WITH WEAK
RDGG BUILDING IN FM THE WEST.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 200 PM EDT FRI MAY 31 2013
QUIET NOW. EXPECTING AT LEAST SOME SHRA AND TSRA TO AFFECT THE TAF
SITES LATE AFTN AND THIS EVENING. DRYING TREND SHOULD THEN DEVELOP
OVERNIGHT. SPECIFICS IN DETAILS OF SHRA/TSRA PRETTY UNCERTAIN. ONLY
TAF SITE KEPT TSRA MENTION EXPLICITLY WAS KSAW...BUT ALSO INCLUDED
VCTS AT IWD AND CMX. VFR CONDITIONS WILL TREND MORE MVFR TONIGHT AS
LOWER CLOUDS COULD FORM BENEATH INCREASING SUBSIDENCE. MAY SEE FOG
TRY TO FORM AT CMX IF WINDS BECOME EASTERLY AND IF SHRA BECOME MORE
NUMEROUS FOR A TIME. VERY CONDITIONAL FOR SURE. INTO SATURDAY...COLD
FRONT WILL PRESS INTO NORTHWEST UPR MICHIGAN BY MIDDAY. EXPECT
NORTHERLY WINDS AND INCREASING POTENTIAL OF LOWER MVFR AND EVEN IFR
CIGS ONCE THE FRONT WORKS IN BY EARLY SATURDAY AFTN.
&&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 456 PM EDT FRI MAY 31 2013
WITH GENERALLY WEAK PRES GRADIENT AND STABLE CONDITIONS OVER LAKE
SUPERIOR...EXPECT WINDS TO BE UNDER 25KT THRU THE NEXT WEEK.
WIDESPREAD FOG WILL LIKELY CONTINUE OVER EASTERN SECTIONS. MAY SEE
FOG DEVELOP INTO DENSE FOG WESTERN LK SUPERIOR IN WAKE OF STRONGER
STORMS MOVING THROUGH THIS EVENING. PATCHY DENSE FOG IS LIKELY TO
CONTINUE THROUGH SAT BEFORE COLD FRONT AND DRIER AIR ARRIVES. HIGH
PRESSURE WILL MOVE INTO THE AREA SUNDAY NIGHT AND REMAIN OVERHEAD
THROUGH TUESDAY NIGHT...KEEPING WINDS LESS THAN 25 KNOTS.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
DENSE FOG ADVISORY UNTIL 2 PM EDT SATURDAY FOR LSZ264-266-267.
LAKE MICHIGAN...
DENSE FOG ADVISORY UNTIL 5 PM EDT SATURDAY FOR LMZ248-250.
&&
SHORT TERM...JLA
LONG TERM...VOSS
AVIATION...JLA
MARINE...JLA
Hazardous weather outlook, May 31, 3:29 AM CST, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
529 AM EDT FRI MAY 31 2013
MIZ001>007-009>014-084-085-011200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
529 AM EDT FRI MAY 31 2013 /429 AM CDT FRI MAY 31 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME STORMS
THIS AFTERNOON AND EVENING COULD PRODUCE GUSTY WINDS TO 35 MPH AND
SMALL HAIL.
FOG ALONG LAKE MICHIGAN TONIGHT MAY BE DENSE AT TIMES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE SATURDAY.
SOME FROST IS POSSIBLE INLAND FROM THE GREAT LAKES SUNDAY NIGHT AND
MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-011200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
529 AM EDT FRI MAY 31 2013 /429 AM CDT FRI MAY 31 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE.
AREAS OF FOG ARE EXPECTED. FOG MAY BE LOCALLY DENSE AT TIMES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT.
FOG WILL LINGER FRIDAY THROUGH SUNDAY MORNING...AND THE FOG MAY
BE DENSE AT TIMES.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-011200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
529 AM EDT FRI MAY 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS.
AREAS OF FOG ARE EXPECTED. THE FOG MAY BE LOCALLY DENSE AT TIMES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE SATURDAY.
FOG WILL LINGER THROUGH SATURDAY AFTERNOON...AND THE FOG MAY BE
DENSE AT TIMES.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
JLB
Thunderstorm Wind, Gogebic
- When
- May 31, 3:00 PM CST to 3:04 PM CST
- Where
- Gogebic County, Bessemer
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 46.480, -90.050
A few trees and a power line were knocked down in Bessemer.
Thunderstorm Wind, Houghton
- When
- May 31, 7:50 PM EST to 7:52 PM EST
- Where
- Houghton County, Beacon Hill
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.130, -88.820
The spotter in Freda measured a 59 mph thunderstorm wind gust.
Hail, Marquette
- When
- May 31, 7:50 PM EST to 7:53 PM EST
- Where
- Marquette County, 0.48 mi E of Michigamme
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.530, -88.110
One inch diameter hail was reported near Michigamme.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 31, 201321 deaths · 35 injured · $1.3 million · EF3 · 76 events
- Tornadoes and Flash Flooding in Missouri, May 31, 20139 injured · $60 million · EF3 · 27 events
- Tornadoes and Hail in Illinois, May 31, 2013EF3 · 14 events
- Rip Current in Florida, May 31, 20131 death · 1 event
- Rip Current in Florida, May 31, 20131 death · 1 event
- Tornadoes and Flash Flooding in Illinois, May 31, 2013$1.1 million · EF1 · 38 events
- Tornadoes and Hail in Oklahoma, May 31, 20132 injured · $154,000 · EF1 · 36 events
- Tornado and Damaging Wind in Tennessee, May 31, 2013$208,000 · EF1 · 2 events
- Hail in Iowa, May 31, 2013$62,000 · 1.75 in hail · 9 events
- Damaging Winds in Ohio, May 31, 2013$55,000 · 56 kt wind · 11 events
- Hail and Damaging Wind in Minnesota, May 31, 2013$30,000 · 1.75 in hail · 16 events
- Flood in Wyoming, May 31, 2013$60,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452136, 452138, 452139.